I Have Expericened Deepening of the Upper Sulcus While Using Latisse, Will This Reverse?

i have experiecned a significant deeping of the upper sulcus after using latisse for 25 months every night, will this effect reverse from discontinuing the use of latise or will it reverse if i decrease the application to every third night of using the product.

Doctor Answers (3)

Bimatoprost eye drops assoociated with fat atrophy

+1

I agree with Dr Jones. Your long term and frequent use of Latisse may in fact be the cause of your deepening sulcus. This is a documented side effect of the eye drop used for glaucoma treatment. I have a patient that recently was referred to me because of this problem. Her enophthalmos [sunken eye] is severe due to the severity of her glaucoma and her frequent and long term need for the Bimatoprost.

Generally, I instruct my patients do back off the use of Latisse to once every few nights once they have obtained the length that they desire. So after a couple months of every day use, back off the drops.

You may need to stop your drops for a whlie so that your fat can recover.


Seattle Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Bimatoprost Induced Fat Atrophy

+1

Your question is a good one and one that has not been brought up very much. When I was doing my training as a glaucoma specialist at the Harvard Medical School, the co-directors of the glaucoma department, Drs. Lou Pasquale and Cynthia Grosskreutz brought to my attention a very intersting side effect of the prostaglandin eye drops (most notable bimatoprost). They published a paper on their findings and I think you will find this paper interesting as it answers your question. Links can not be posted, but simply do a Google search for: "Periorbital Changes Associated With Topical Bimatoprost + Pasquale + Grosskreutz" and you will find the paper.

I'll summarize it for you: bimatoprost can cause fat atrophy and has been noted to cause enophthalmos (sinking of the eye into the orbit due to loss of periorbital fat). I saw this happen in my clinic for the first time recently with one of my patients who was using bimatoprost for cosmetic eyelash growth--Latisse®. Up until this point, I only saw this happen with patients using bimatoprost directly on the eye to treat glaucoma--Lumigan®.

The good news is that this is reversible but it does require discontinuation of bimatoprost. Because of this side effect and others we have seen (and some we have not seen like iris color changes, which is not reversible), we have begun research on creating a natural eye drop to enhance eyelash growth. This is something that is greatly needed. To date, most of the other non-FDA-approved alternatives to Latisse® included a prostaglandin derivative which could potentially cause all the same side effects as the prostaglandin molecule itself, so be careful if you have already seen that this is something that you are prone to.

Relief Jones, III, MD
San Antonio Ophthalmologist

Latisse does not cause deepening of the sulcus

+1

After 25 months of using Latisse, I suspect the changes you are seeing in deepening of the upper sulcus are do to normal aging and not Latisse. To my knowledge, this was not reported as an adverse reaction in any of the studies involving thousands of patients using Latisse. Perhaps you are experiencing some swelling which has caused an appearance of the sulcus looking deeper. Try stopping Latisse as well as application of all other cosmetic products or make up to the area for a few weeks and see if it improves.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.